Alert archive / Nebraska / Snow Squall Warnings in 2026

Snow Squall Warning 2, NWS North Platte, NE

January 16, 2026Hooker County, Nebraska

NWS North Platte, NE issued this snow squall warning at Jan 16, 2026, 9:41 AM MST for Hooker County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 16, 2026, 9:41 AM MST (16:41 UTC)
Expired
Jan 16, 2026, 10:15 AM MST
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Hooker County, NE

The radar

The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.7 hours before the alert went out and 395 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS53 KLBF 161641
SQWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
941 AM MST Fri Jan 16 2026

NEC091-161715-
/O.NEW.KLBF.SQ.W.0002.260116T1641Z-260116T1715Z/
Hooker NE-
941 AM MST Fri Jan 16 2026

The National Weather Service in North Platte has issued a

* Snow Squall Warning for...
  Central Hooker County in west central Nebraska...

* Until 1015 AM MST.

* At 939 AM MST, a dangerous snow squall was located 11 miles
  northeast of Whitman, or 16 miles west of Mullen, moving southeast
  at 40 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 50 mph could 
           knock down tree limbs and blow around unsecured objects.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes, and vary significantly over very short 
           distances.

This includes the following highways...
 Highway 2 between mile markers 169 and 180.
 Highway 97 between mile markers 52 and 62.

Locations impacted include...
Hecla and Highway 97 crossing the Dismal River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4189 10093 4177 10110 4209 10141 4209 10118
TIME...MOT...LOC 1639Z 317DEG 33KT 4212 10134 

SNOW SQUALL...RADAR INDICATED

$$

JWS
1 follow-up statement
212 
WWUS53 KLBF 161659
SQWLBF

Snow Squall Warning
National Weather Service North Platte NE
959 AM MST Fri Jan 16 2026

NEC091-161715-
/O.CON.KLBF.SQ.W.0002.000000T0000Z-260116T1715Z/
Hooker NE-
959 AM MST Fri Jan 16 2026

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1015 AM MST FOR
CENTRAL HOOKER COUNTY...

At 958 AM MST, a dangerous snow squall was located 7 miles southwest
of Mullen, moving southeast at 40 mph.

HAZARD...Intense bursts of heavy snow and gusty winds leading to 
         blowing snow and visibility rapidly falling to less than 
         one-quarter mile. Wind gusts greater than 50 mph could 
         knock down tree limbs and blow around unsecured objects.

SOURCE...Radar indicated.

IMPACT...Travel will become difficult and potentially dangerous 
         within minutes, and can vary significantly over very short 
         distances.

This includes the following highways...
 Highway 2 between mile markers 169 and 180.
 Highway 97 between mile markers 52 and 62.

Locations impacted include...
Hecla and Highway 97 crossing the Dismal River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4189 10093 4177 10110 4209 10141 4209 10118
TIME...MOT...LOC 1658Z 317DEG 33KT 4199 10118 

SNOW SQUALL...RADAR INDICATED

$$

JWS

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Jan 16, 8:34 AM MST, 1 hour 7 minutes earlier. Its key messages:

  • Strong, gusty northwest winds will be the main driver of a busy weather day across western and north central Nebraska. Winds may gust in excess of 65 mph this afternoon across the region.
  • The strong winds this afternoon will lead to critical fire weather concerns across southwestern Nebraska, where a Red Flag Warning is in effect. Near critical fire weather conditions may last throughout the weekend.
  • Across north central Nebraska today, the strong winds combined with falling snow may lead to areas of blowing snow and reduced visibility. Though new snow accumulations are expected to be around 1 inch, locally heaver amounts will be possible in banded snowfall. As such, a Winter Weather Advisory has been issued.
  • Temperatures fluctuate throughout the week, largely driven by the location of the jet stream. A dry forecast, and warmer temperatures in some locations, may lead to continued fire weather concerns into the work week.
Area forecast discussion, Jan 16, 8:34 AM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
934 AM CST Fri Jan 16 2026

.KEY MESSAGES...

- Strong, gusty northwest winds will be the main driver of a
  busy weather day across western and north central Nebraska.
  Winds may gust in excess of 65 mph this afternoon across the
  region.

- The strong winds this afternoon will lead to critical fire
  weather concerns across southwestern Nebraska, where a Red
  Flag Warning is in effect. Near critical fire weather
  conditions may last throughout the weekend.

- Across north central Nebraska today, the strong winds
  combined with falling snow may lead to areas of blowing snow
  and reduced visibility. Though new snow accumulations are
  expected to be around 1 inch, locally heaver amounts will be
  possible in banded snowfall. As such, a Winter Weather
  Advisory has been issued.

- Temperatures fluctuate throughout the week, largely driven by
  the location of the jet stream. A dry forecast, and warmer
  temperatures in some locations, may lead to continued fire
  weather concerns into the work week.

&&

.UPDATE...
Issued at 934 AM CST Fri Jan 16 2026

Just updated the forecast to add Eastern Cherry county to the
winter weather advisory. Over the past hour, some locally
intense snow showers have impacted the Valentine area. These
snow showers will be very sporadic, locally reducing
visibilities as they pass. Snow accumulations are still expected
to be an inch or less in eastern Cherry County, however wind
gusts in the 40 to 60 MPH range will combine with the snow
showers to produce near zero visibilities over short distances.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 358 AM CST Fri Jan 16 2026

A busy day of impactful weather is expected across western and north
central Nebraska today, largely driven by the High Wind Warning
across the region. Strong winds aloft will continue to mix to the
surface throughout the night lasting through the evening. Wind gusts
this afternoon across most of the region are expected to exceed 55
mph, with some areas, especially across western Nebraska, exceeding
65 mph. Sustained winds of 30 to 45 mph are also expected. These
strong winds and wind gusts will create difficult travel conditions,
with strong cross winds on area roads and highways.

Across southwest Nebraska, the strong winds will also lead to
critical fire weather conditions. Poor humidity recovery overnight
will contribute to lower relative humidity throughout the day.
Relative humidity is expected to drop into the low 20 percent range
this afternoon across southwest Nebraska. Although these relative
humidity values are forecast to remain just above critical
thresholds, the strong wind gusts will be sufficient to create
critical fire weather conditions. Any fire starts will have the
potential to rapidly grow and spread with these winds. As such, have
continued the Red Flag Warning across southwest Nebraska for this
afternoon into the evening.

Across portions of north central Nebraska, snow is expected this
afternoon, and combined with the strong winds, areas of blowing snow
are expected this afternoon across north central Nebraska. The
concern for blowing snow has prompted the issuance of a Winter
Weather Advisory across north central Nebraska through this evening.

As for accumulations, the latest forecast continues to trend towards
increasing snowfall amounts. While most portions of north central
Nebraska are expected to receive around one inch of accumulations,
there is some growing concern for more banded snowfall, which may
lead to locally higher amounts. Latest guidance suggests potential
for pockets of instability and strong mid to low level lapse rates,
further supporting the potential for banded snowfall. However, these
is some uncertainty remaining in where this potential band of
heavier snowfall will set up. Have blended in some of the higher
resolution guidance to the forecast, which brings in some stripes of
higher snowfall between Ainsworth and O'Neill, with new amounts
around 1.5 inches. That being said, thinking that snowfall amounts
under some of the stronger bands could reach up to 3 inches in some
locations. Regardless of amounts, higher snowfall rates and very
gusty winds will create hazardous travel conditions throughout the
day from areas of blowing snow. Take care if you must travel in
north central Nebraska today! Behind all of this snow and a
secondary cold frontal passage, temperatures will drop off
tonight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 358 AM CST Fri Jan 16 2026

As the cold front passes through the region this afternoon, colder
temperatures remain in its wake. This will cause sharp drop off in
temperatures tonight into early Saturday morning. Winds remain
strong early Saturday morning, with gusts up to 35 mph. These strong
winds and cold temperatures will result in very cold wind chills
Saturday morning, with wind chills ranging from 10 to 25 below zero
across most of western and north central Nebraska. There has been
some consistency in these frigid wind chills in the last few
forecast cycles, so think there is some potential that cold weather
headlines may be needed in the next forecast cycle.

For the rest of Saturday, cold temperatures remain across the region
with highs ranging from the teens in north central Nebraska to the
upper 20s across the Panhandle. Wind chills remain subzero across
north central Nebraska to the low teens across western Nebraska.
Despite the cold temperatures, low relative humidity is expected
across most of western and southwestern Nebraska, with afternoon
humidity in the low teens. North to northwesterly winds gusting up
to 40 mph may will likely lead to near critical to critical fire
weather conditions across western and southwestern Nebraska again on
Saturday. Will continue to keep an eye on this period, as additional
Red Flag Warnings may be needed Saturday.

Upper level ridging attempts to track over the region Sunday
afternoon, which should bring warmer temperatures across the region.
In fact, should see a rebound of temperatures to the upper 30s to
upper 40s across the region. While humidity values are expected to
remain above 30 percent across most of the region, strong winds
aloft are again expected to mix to the surface, with strong
northwesterly winds of 25 to 35 mph gusting up to 45 mph. This may
again lead to more wind driven fire weather concerns Sunday
afternoon. The threat for stronger winds on Sunday are further
reinforced by the ECMWF EFI/SoT, highlighting a 70 to 80 percent
chance of anomalously strong winds across western and north central
Nebraska. With all this in mind, there may be an additional need for
fire weather headlines again on Sunday.

Looking ahead into the week, the upper level jet tracks across
central Nebraska, which introduces the possibility of several
shortwaves tracking across portions of north central Nebraska, while
western Nebraska remains more under a ridge. For now, this appears
to be a mostly dry pattern across the region, with little
precipitation expected. This will also lead to a temperature
gradient settling across the region, which is expected to subtly
track east and west throughout the week. Under the more ridged
regions, near seasonal to above seasonal temperatures are expected
to persist, while areas impacted by shortwaves are expected to see
cooler temperatures. Will continue to monitor these trends
throughout the week, however, the location of the jet stream will
largely dictate temperatures throughout the week. With the dry
forecast, some somewhat warmer temperatures, fire weather concerns
are likely to remain throughout portions of the region throughout
the week. Again, will continue to monitor these trends and refine as
we approach early week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 540 AM CST Fri Jan 16 2026

Strong, gusty northwest winds are expected across all of western and
north central Nebraska today, with a High Wind Warning in effect
through this evening. In addition to strong surface gusts in excess
of 50 knots, winds aloft are expected to remain very strong in the
lowest 2000 ft agl, with winds remaining at or above 50 knots
throughout the day. Snow showers are already underway across
portions of north central Nebraska, and combined with the strong
winds, will lead to areas of blowing snow and reduced visibility.
Under these showers, conditions are expected to remain IFR to LIFR
through late this evening. A brief return to VFR is possible, before
lower ceilings drop north central Nebraska back to at least MVFR
overnight. Through the rest of the region, while VFR conditions are
expected, the strong surface winds will remain the primary aviation
concern.

&&

.FIRE WEATHER...
Issued at 358 AM CST Fri Jan 16 2026

Critical fire weather conditions are expected across southwest
Nebraska today, driven by strong northwesterly wind gusts and low
relative humidity. A Red Flag Warning is in effect for fire
weather zones 210 and 219, where afternoon humidity values drop
into the low 20 percent range. Winds in the Red Flag Warning are
expected to remain around 40 mph, with gusts up to 65 mph.
Although the Red Flag Warning is located across southwest
Nebraska, the entire region is under a High Wind Warning, with
afternoon wind gusts potentially exceeding 65 mph. Though humidity
values may remain above critical values, any fire starts today
will have the potential for rapid spread.

Elevated to near critical fire weather conditions are expected to
last this weekend, especially across western and southwestern
Nebraska due to low relative humidity values and gusty
northwesterly winds. Although no headlines have been issued for
this weekend, additional headlines may be needed if the forecast
remains on track. Saturday, afternoon humidity values drop into
the low teens across western Nebraska, especially areas west of
Highway 83. Winds gusting between 35 to 40 mph are possible.
Stronger wind gusts are possible on Sunday, with peak gusts around
45 mph, however, humidity values are expected to remain above 30
percent. Will continue to monitor these conditions closely.

Looking ahead to next week, areas in western Nebraska may see
above average temperatures along with lower relative humidity
values. Some questions remains on how strong wind gusts will be
next week. However, a dry and windy pattern is expected, which may
bring additional fire weather concerns.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
NEZ004>010-022>029-035>038-056>059-069>071-094.
Winter Weather Advisory until 6 PM CST this evening for
NEZ005>010.
Red Flag Warning until 6 PM CST /5 PM MST/ this evening for
NEZ210-219.

&&

UPDATE...Buttler
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Richie
FIRE WEATHER...Richie
Hazardous weather outlook, Jan 16, 9:38 AM MST, 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1038 AM CST Fri Jan 16 2026

NEZ004>010-022>029-035>038-056>059-069>071-094-171645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1038 AM CST Fri Jan 16 2026 /938 AM MST Fri Jan 16 2026/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Strong northwest winds are expected across western and north central
Nebraska today, with gusts up to 70 miles per hour. A High Wind
Warning remains in effect for the entire region through this
evening.

Across southwest Nebraska, these high winds will lead to critical
fire weather conditions. A Red Flag Warning is in effect from noon
through this evening across southwest Nebraska. Any fire starts will
quickly spread with these winds.

Across north central Nebraska, the combination of falling snow and
strong wind gusts will create areas of blowing snow and reduced
visibility. Travel conditions may be hazardous at times. A Winter
Weather advisory is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Bitter cold wind chills are expected early Saturday morning across
most of western and north central Nebraska. Wind chills may reach as
low as 10 to 25 below zero Saturday morning.

Dry, windy conditions may lead to additional fire weather concerns
across western and southwestern Nebraska this weekend, with fire
weather concerns lasting through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 16, 8:31 AM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
931 AM CST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Non-Tstm Wnd Gst 2 NNW Grant             40.87N 101.73W
01/16/2026  E58 MPH          Perkins            NE   ASOS

&&
Local storm report, Jan 16, 8:40 AM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service North Platte NE
940 AM CST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Non-Tstm Wnd Gst 3 WSW Ogallala          41.12N 101.77W
01/16/2026  E60 MPH          Keith              NE   ASOS

&&
Local storm report, Jan 16, 8:51 AM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
951 AM CST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     Non-Tstm Wnd Gst 1 WNW Chappell          41.10N 102.48W
01/16/2026  E62 MPH          Deuel              NE   Mesonet

            Corrects previous non-tstm wnd gst report
            from 1 WNW Chappell.

&&
Local storm report, Jan 16, 9:12 AM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1012 AM CST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     Non-Tstm Wnd Gst 1 ENE Imperial          40.52N 101.62W
01/16/2026  E59 MPH          Chase              NE   ASOS

&&
Local storm report, Jan 16, 9:15 AM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1015 AM CST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     Non-Tstm Wnd Gst 3 W Lewellen            41.33N 102.20W
01/16/2026  E65 MPH          Garden             NE   Public

            Corrects previous non-tstm wnd gst report
            from 3 W Lewellen.

&&
Local storm report, Jan 16, 9:20 AM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1020 AM CST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     Non-Tstm Wnd Gst 2 NW Crescent Lake Nwr  41.76N 102.44W
01/16/2026  E61 MPH          Garden             NE   Park/Forest Srvc

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:50 AM MSTWinter Weather AdvisoryLBFBlaine, Boyd, Brown, Cherry, Custer, Garfield and 5 more21 hr
Jan 16, 9:33 AM MSTSnow Squall WarningLBFBrown, Cherry27 min
Jan 16, 10:17 AM MSTSnow Squall WarningLBFHooker43 min
Jan 16, 10:41 AM MSTSnow Squall WarningLBFLincoln, Logan, McPherson49 min
Jan 16, 11:17 AM MSTSnow Squall WarningLBFLincoln43 min
Jan 16, 12:06 PM MSTCold Weather AdvisoryLBFBlaine, Boyd, Brown, Cherry, Garfield, Grant and 8 more22 hr
Jan 16, 1:01 PM MSTRed Flag WarningLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 5 more28 hr

Nearby

Snow Squall Warnings in Nebraska, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.